Skip to Main Content

Welcome to

Together is a new resource for anyone affected by pediatric cancer - patients and their parents, family members, and friends.

Learn More
Blog Community

Ibuprofen

Pain Relief

Brand names:

Advil®, Motrin®, and others

Often used for:

Pain, swelling, and fever

clipboard icon

What is Ibuprofen?

Ibuprofen is a pain reliever and fever reducer. Ibuprofen is available over the counter (OTC) without a prescription. Some products may use a combination of ibuprofen and other medicines. 

capsule icon

May be taken as a capsule or chewable tablet

 
by liquid by mouth icon

May be taken as a liquid by mouth

 
By liquid under skin icon

May be given as a liquid into a vein

 
exclamation mark in a circle icon

Possible side effects

Call the doctor right away if your child has these or any other side effects:

  • Headache
  • Fever or chills
  • Abdominal pain
  • Heartburn
  • Rash
  • Constipation, diarrhea, or gas
  • Dizziness
  • Shortness of breath
  • Swelling in the arms or legs
  • Chest pain or fast heartbeat
  • Unusual bleeding or bruising
  • Decrease in amount of urine
  • Difficult or painful urination
  • Dark urine
  • Ringing in ears
  • Back pain
  • Fatigue
  • Light-colored stools
  • Change in eyesight
  • Yellow skin or eyes
  • Red or irritated eyes
  • Red, swollen, blistered, or peeling skin
  • Sores in the mouth, throat, nose, or eyes

This medicine may mask the symptoms of infection, including fever. This means that your child may be sick, but the medication does not allow the body to run a fever and the issue for the infection not being addressed quickly.

Not all patients who take ibuprofen will have these side effects. Please report all suspected side effects to your doctor or pharmacist. 

family icon

Tips for families

Discuss these and other recommendations with your doctor or pharmacist.

  • Let your health care provider know about all the medicines your child takes and about your child’s health problems.
  • Follow the dosing instructions carefully. Do not take more often or in greater amounts than recommended.
  • Check medicine labels. Other medicines, such as cough or cold medicines, may contain ibuprofen. Using them together could be harmful.
  • If your child has phenylketonuria (PKU), talk with your child’s doctor. Some products have phenylalanine.
  • If your child has asthma, talk with the doctor. Your child may be more sensitive to this drug.
  • Your child may bleed more easily. Make sure your child avoids injury. Be sure your child has a soft toothbrush.
  • If your child’s symptoms or health problems do not get better or if they become worse, call your child’s doctor.
  • Ibuprofen is a fever reducer. Let your health care provider know if your child has recently taken this medicine. Temperature readings to assess fever may not be accurate for up to 6 hours after a dose.
  • High blood pressure has happened with drugs like this one. Have your child’s blood pressure checked as you have been told by the doctor.
  • Patients should not drink alcohol while taking ibuprofen.
  • Talk to the doctor if your child is pregnant, breastfeeding, plans to become pregnant, or gets pregnant while taking ibuprofen.

Ibuprofen at home:

  • Ibuprofen may be taken with or without food. Give with food if it causes an upset stomach. Give this drug with a full glass of water.
  • Chewable tablets: Chew or crush before swallowing.
  • Capsules: Swallow whole. Do not chew, break, or crush capsules.
  • Oral-disintegrating tablets: Allow to melt on the tongue and then swallow with a sip of liquid.
  • Liquid medicine: Shake well before use. Measure doses carefully. Use the measuring device that comes with the medicine. Let your pharmacist know if you need a measuring device.
  • Give a missed dose as soon as possible. If it is near the time for the next dose, skip the dose. Do not give 2 doses at the same time.
  • This drug may be given on an as-needed basis. Do not give it to your child more often than told by your health care provider.
  • Store at room temperature in a dry place. Do not store in a bathroom.
  • Do not use ibuprofen after the expiration date.
  • Follow instructions for safe storage and disposal.